Alert archive / Louisiana / Flash Flood Warnings in 2008

Flash Flood Warning 14, NWS Shreveport, LA

March 30, 2008Natchitoches Parish, Sabine Parish, Louisiana; Sabine County, Shelby County, Texas

NWS Shreveport, LA issued this flash flood warning at Mar 30, 2008, 8:49 PM CDT for Natchitoches Parish, Sabine Parish, Louisiana; Sabine County, Shelby County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2008, 8:49 PM CDT (01:49 UTC)
Expired
Mar 31, 2008, 2:45 AM CDT
In force
6 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Natchitoches Parish, LA, Sabine Parish, LA, Sabine County, TX, Shelby County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2008-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2008-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 310154
FFWSHV
LAC069-085-TXC403-419-310745-
/O.NEW.KSHV.FF.W.0014.080331T0149Z-080331T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
849 PM CDT SUN MAR 30 2008

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SABINE COUNTY IN EASTERN TEXAS...
  EXTREME SOUTHEASTERN SHELBY COUNTY IN EASTERN TEXAS...
  NATCHITOCHES PARISH IN NORTHWEST LOUISIANA...
  THIS INCLUDES THE CITY OF NATCHITOCHES...
  SABINE PARISH IN NORTHWEST LOUISIANA...

* UNTIL 245 AM CDT

* AT 844 PM CDT...PUBLIC AND LAW ENFORCEMENT HAS REPORTED WIDESPREAD 
  FLOODING...INCLUDING WASHED OUT BRIDGES...ROAD CLOSURES...AND      
  FLOODED HOMES...ACROSS MUCH OF THE AREA. EVEN IN THE ABSENCE OF    
  ANY ADDITIONAL RAINFALL...RECEDING OF FLOODWATERS WILL TAKE        
  SEVERAL HOURS FOR ANY NOTICABLE IMPROVEMENTS TO OCCUR.             
  FURTHERMORE...ANY ADDITIONAL RAINFALL...WHICH IS POSSIBLE AS       
  SCATTERED SHOWERS HAVE BEGUN TO MOVE NORTHWARD FROM COASTAL        
  REGIONS...WILL AGGRAVATE EXISTING FLOODING CONDITIONS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GENEVA...
  ZWOLLE...MANY AND CAMPTI

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3113 9405 3158 9398 3163 9381 3185 9388
      3186 9345 3193 9342 3189 9327 3196 9321
      3197 9311 3215 9316 3215 9294 3192 9288
      3172 9297 3152 9272 3134 9295 3136 9336
      3117 9358
TIME...MOT...LOC 0149Z 180DEG 0KT 3143 9338

$$

VII

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Mar 30, 3:56 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Mar 30, 3:56 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
356 PM CDT SUN MAR 30 2008

.DISCUSSION...
STORMS CONTINUE TO DEVELOP THIS AFTERNOON IN A BAROCLINIC ZONE ACROSS
EAST TEXAS...AND MOVE EAST INTO NORTHWEST LOUISIANA AND SOUTHWEST ARKANSAS.
CONSIDERING CURRENT EVENTS...WILL GO AGAINST GUIDANCE TONIGHT...CONTINUING
THE FLASH FLOOD WATCH FOR MOST OF THE CWA...ALONG WITH HIGH POPS.
WILL ACTUALLY EXPAND WATCH IT WESTWARD TO EDGE OF CWA...AS THIS IS THE
AREA OF CURRENT RE-DEVELOPMENT. ATMOSPHERE SHOULD BEGIN TO MODIFY
THIS EVENING AS UPPER LEVELS WARM FROM WEST TO EAST...BUT WILL LET
EVENING SHIFT UPDATE FORECAST AS THIS OCCURS. LOW LEVEL JET WILL
REMAIN STRONG...AND ACTUALLY BEGIN TO STRENGTHEN AHEAD OF NEXT
UPPER TROUGH. SO...ANY BREAKS IN PRECIP WILL BE SHORT IN DURATION
LATE TONIGHT INTO EARLY MONDAY. NEXT SYSTEM STILL ON TRACK WITH
TIMING...WITH SQUALL LINE LIKELY BY 00Z TUESDAY IN WESTERN
PORTIONS OF CWA. SPC STILL HAS SLIGHT RISK OF SEVERE DAY TWO FOR
MOST OF CWA...WITH AREA EXPANDED SOUTHWARD. MODELS DEPICTION OF
STRONG DRY LINE ACROSS CENTRAL TEXAS AT 00Z TUESDAY ALSO INDICATES
A STRONG POTENTIAL FOR SEVERE. WITH THIS IN MIND...WILL MENTION
SEVERE IN WORDING. COLD FRONT CROSSES CWA ON TUESDAY... AND THIS
SHOULD END PRECIP FROM WEST TO EAST...AT LEAST TEMPORARILY. FLOW
ALOFT BECOMES ZONAL ONLY FOR ABOUT 24 HOURS...WITH SOUTHWEST FLOW
RETURNING AHEAD OF NEXT WEST COAST SYSTEM. THIS SYSTEM WILL REACH
THE AREA THURSDAY AFTERNOON...AND ALSO HAS POTENTIAL FOR SEVERE WEATHER.
MAYBE BY FRIDAY...A BREAK IN THE PRECIP FOR A COUPLE DAYS.
HAVE FOLLOWED GFS MOS AND MEX TEMPS FOR THE MOST PART THIS PACKAGE.

&&

.AVIATION...
ENTIRE ARKLATEX AREA UNDER MASS OF CLOUDS WITH EMBEDDED SHOWERS AND
THUNDERSTORMS SO VFR NOT RECOMMENDED THROUGH THIS EVENING AS AREA IS
BLANKETED BY PREDOMINANT MVFR CONDITIONS WITH IFR IN VICINITY OF
CONVECTION WHICH KEEPS REGENERATING OVER THE AREA. SURFACE WINDS
ALSO GUSTING TO NEAR 25 KT FROM SOUTHEASTERLY DIRECTION WHICH IS
HELPING TO FEED THUNDERSTORMS IN THE AREA. EXPECT SLOW IMPROVEMENT
AS SATURATED GROUND SUFFICIENT TO RESULT IN LOW IFR OVC005-010 AND
REDUCED VISIBILITIES BELOW 3 MI IN GROUND FOG. LIFTING OF LOW CLOUDS
EXPECTED MONDAY MID MORNING AS NEXT RAPIDLY MOVING SHORTWAVE WILL
YIELD INCREASING SOUTHERLY WINDS OF 10-15 KTS...WITH GUSTS TO 25KTS.
WHILE CIELINGS LIFT AGAIN BY MIDDAY...EXPECT DETERIORATING FLIGHT
CONDITIONS DURING THE AFTERNOON AS A LINE OF STRONG/SVR CONVECTION
SPREADS INTO THE AREA. /01/

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  79  64  83 /  80  60  70  30
MLU  61  79  63  79 /  60  40  80  40
DEQ  60  72  60  72 /  50  70  70  20
TXK  60  75  62  72 /  70  70  70  20
ELD  61  78  63  78 /  60  60  70  30
TYR  65  78  62  78 /  50  70  70  20
GGG  63  79  63  81 /  70  70  70  20
LFK  67  81  68  86 /  60  50  70  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 4 AM MONDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...AND SEVIER.

LA...FLASH FLOOD WATCH UNTIL 4 AM MONDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CLAIBORNE...DE
     SOTO...NATCHITOCHES...RED RIVER...SABINE LA...AND WEBSTER.

OK...FLASH FLOOD WATCH UNTIL 4 AM MONDAY FOR THE FOLLOWING ZONES: AND
     MCCURTAIN.

TX...FLASH FLOOD WATCH UNTIL 4 AM MONDAY FOR THE FOLLOWING ZONES:
     BOWIE...CAMP...CASS...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...PANOLA...RED
     RIVER...RUSK...SABINE TX...SAN
     AUGUSTINE...SHELBY...TITUS...AND UPSHUR.

     FLASH FLOOD WATCH FROM 7 PM SUNDAY TO 4 AM MONDAY FOR THE
     FOLLOWING ZONES:
     ANGELINA...CHEROKEE...NACOGDOCHES...SMITH...AND WOOD.

&&

14/01
Hazardous weather outlook, Mar 30, 8:48 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
848 PM CDT SUN MAR 30 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-311100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
848 PM CDT SUN MAR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE SOUTHEAST PARTS OF
THE REGION GENERALLY EAST OF AN EL DORADO ARKANSAS TO HOMER...
COUSHATTA...AND MANY LOUISIANA...AND HEMPHILL TEXAS LINE DURING THE
NIGHT. THE RAIN SHOULD TAPER OFF INTO THE NIGHT...HOWEVER ONGOING
FLOODING WILL CONTINUE WITH MANY STREETS AND ROADS AND LOW LYING
AREAS UNDER WATER. THERE HAD BEEN REPORTS OF ROADS AND BRIDGES
WASHED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

UNSETTLED WEATHER IS EXPECTED TO CONTINUE THROUGH MUCH OF THE
UPCOMING WORK WEEK.

SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH TUESDAY MORNING.
A SQUALL LINE...AHEAD OF AN APPROACHING COLD FRONT...WILL BRING
THE RISK OF HEAVY RAINFALL...LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES TO THE REGION. THIS ROUND OF RAINFALL WILL ALSO
POSE A FLASH FLOODING AND FLOOD EVENT DUE TO THE RECENT RAINS
SATURDAY AND SUNDAY. THE GREATEST RISK OF SEVERE WEATHER
APPEARS TO BE ALONG AND NORTH OF INTERSTATE 30 WITH FLOODING
OVER NORTHEAST TEXAS INTO NORTHWEST AND NORTH CENTRAL
LOUISIANA. SEVERE WEATHER WILL BE POSSIBLE AGAIN THURSDAY
AFTERNOON AND NIGHT IN ADVANCE OF ANOTHER STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF RECENT
FLOODING AND SEVERE WEATHER MAY BE NECESSARY THROUGH
TONIGHT AND AGAIN ON MONDAY.

06

In the hours before

Local storm report, Mar 30, 7:15 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
715 PM CDT SUN MAR 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLASH FLOOD      5 N HEMPHILL            31.41N 93.85W
03/30/2008                   SABINE             TX   LAW ENFORCEMENT

            *** 1 FATAL *** ENTIRE NORTHERN HALF OF THE
            COUNTY...NORTH OF HEMPHILL IS SHUT DOWN. FLOODING IS
            WIDESPREAD AND ROADS ARE CLOSED. NUMEROUS HOMES AND
            BUSINESSES FLOODED THROUGHOUT THE NORTHERN HALF OF THE
            COUNTY. 1 CONFIRMED FATALITY FROM FLOODING WHICH WAS
            VEHICLE RELATED.

&&

04
Local storm report, Mar 30, 7:48 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
748 PM CDT SUN MAR 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      1 SW MANY               31.56N 93.49W
03/30/2008                   SABINE             LA   CO-OP OBSERVER

            REPORTS OF WIDESPREAD FLOODING THROUGHOUT SABINE PARISH
            WITH MANY ROADS IMPASSIBLE. WATER TREATMENT PLANT WEST OF
            MANY REPORTS 9.2 INCHES OF RAIN TODAY.

&&

04
Local storm report, Mar 30, 8:04 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
804 PM CDT SUN MAR 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             6 N HEMPHILL            31.43N 93.85W
03/30/2008  E0.75 INCH       SABINE             TX   CO-OP OBSERVER

            HAIL MIXED WITH HEAVY RAIN FOR ABOUT 2 MINUTES.

&&

04
Local storm report, Mar 30, 8:14 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
814 PM CDT SUN MAR 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             2 N HEMPHILL            31.37N 93.85W
03/30/2008  E0.75 INCH       SABINE             TX   EMERGENCY MNGR

            HAIL LASTED FOR ABOUT 3 MINUTES.

&&

04
Local storm report, Mar 30, 8:27 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
827 PM CDT SUN MAR 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     LONGVIEW                32.52N 94.76W
03/29/2008                   GREGG              TX   BROADCAST MEDIA

            WINDOWS BLOWN OUT AND A ROOF TORN OFF AN APARTMENT
            COMPLEX IN LONGVIEW ON FM 1845.

&&

04
Local storm report, Mar 30, 8:29 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
829 PM CDT SUN MAR 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TSTM WND DMG     KILGORE                 32.39N 94.87W
03/29/2008                   GREGG              TX   BROADCAST MEDIA

            ROOF BLOWN OFF A GAS STATION ON HWY 259 IN KILGORE.

&&

04

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:41 AM CDTFlash Flood WarningSHVSabine6 hr
Mar 31, 7:36 AM CDTRiver Flood WarningSHVDe Soto10 days
Mar 30, 9:45 PM CDTRiver Flood WarningSHVGregg13 hr
Mar 31, 4:12 AM CDTLake Wind AdvisorySHVAngelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more15 hr

Nearby

Flash Flood Warnings in Louisiana, 2008Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.